Hail, Hamilton
- When
- April 5, 6:47 PM EST to 6:52 PM EST
- Where
- Hamilton County, 3 mi ESE of Cincinnati
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.103, -84.498
Supercells developed along a warm front initially affecting northern Kentucky during the late afternoon hours. Activity increased and developed into multicell clusters as it lifted northeast across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Supercells developed along a warm front initially affecting northern Kentucky during the late afternoon hours. Activity increased and developed into multicell clusters as it lifted northeast across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 5, 3:21 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 421 PM EDT MON APR 5 2010 .SYNOPSIS... A WARM FRONT WILL MOVE NORTH FROM THE OHIO VALLEY INTO THE GREAT LAKES REGION TONIGHT. STRONG SOUTHERLY WINDS ON TUESDAY WILL BE FOUND BETWEEN THIS WARM FRONT AND THE COLD FRONT THAT WILL CROSS THE REGION WEDNESDAY NIGHT. MUCH COOLER BUT MORE NORMAL TEMPERATURES WILL BE FOUND FOR THE END OF THE WEEK IN THE WAKE OF THIS COLD FRONT. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS HAVE FIRED ALONG THE BOUNDARY RUNNING WNW-ESE THROUGH KENTUCKY AND SOUTHERN INDIANA THIS AFTERNOON. THE WARM FRONT THAT THEY ARE POPPING ON WILL LIFT THROUGH CWA THIS EVENING AND BECOME MORE ACTIVE ONCE IT MOVES INTO THE GREAT LAKES REGION. STORMS WILL BE ON THE INCREASE THIS AFTERNOON BUT LOSE A LOT OF THEIR PUNCH WITH THE SETTING SUN. DO NOT EXPECT COVERAGE TO BE THAT MUCH AND I HAVE THE STORMS REMAINING SCATTERED THIS EVENING AS NOT EVERY SPOT WILL BE GETTING RAINFALL. WINDS SHOULD KEEP TEMPERATURES FROM DROPPING OFF MUCH TONIGHT AND SHOULD ALSO KEEP THEM FAIRLY UNIFORM IN THE UPPER 50S TO AROUND 60. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... STRONG JET WILL SEE TURBULENT MIXING AS EARLY AS THE LATE MORNING. SUNNY SKIES WILL HEAT THE BOUNDARY LAYER AND SOME GUSTS MAY REACH AS HIGH AS 35 TO 40 MPH...SIMILAR BUT A LITTLE WEAKER THAN WHAT WAS SEEN ON SATURDAY. ALSO...THERE WILL NOT BE ANY UPSTREAM CONVECTION TO TAP INTO STRONGER WINDS JUST A LITTLE FURTHER ALOFT. HIGH TEMPERATURS WILL BE ON THE WARM SIDE BUT SHOULD STAY SHY OF THE RECORDS CVG 84 DAY AND CMH 83. WIND WILL DIE DOWN QUICKLY AS THE SUN ANGLE LOWERS AND SETS LATER IN THE DAY. COLD FRONT IS BEING PROGGED QUICKER BY THE GFS/ECMWF AND THE TREND OVER THE PAST WEEK OR TWO IS TO PUSH THESE SYSTEMS BY QUICKLY. I TRIED TO MAKE A LIKELY BAND OF THUNDERSTORMS PUSH NW-SE THROUGH CWA LATE WED AND OVERNIGHT. THIS WILL BE AN ENERGETIC SYSTEM WITH A GOOD BIT OF RAINFALL ASSOCIATED WITH IT...AND AS MARKED AIRMASS CHANGE BEHIND IT. && .LONG TERM /THURSDAY THROUGH MONDAY/... EXTENDED GUIDANCE IS IN BETTER AGREEMENT WITH THE SYSTEM THAT WILL BE AFFECTING THE FA AT THE BEGINNING OF THE PERIOD. MODELS HAVE ADJUSTED THEMSELVES QUICKER WITH FROPA. 12Z GFS/CANADIAN AND 00Z ECMWF HAVE FRONT PUSHED INTO ERN OH BY 12Z THU. THE NAM MEANWHILE HAS THE FNT BACK IN WRN OH. WITH THE MODELS OSCULATING ON THE SPEED OF THIS SYSTEM...DECIDED TO RUN A BLEND AND PLACED IT IN S CNTL OH. FNT WILL QUICKLY PUSH E THRU THE REMAINDER OF THE FA...AND PCPN CHC SHOULD END FROM W TO E ON THU. TEMPERATURES WILL BE TRICKY ON THU. COLDER AIR WILL BE WORKING IN BEHIND THE FRONT WHICH WILL KEEP TEMPS DOWN...BUT THERE IS THE POSSIBILITY OF SOME SUNSHINE IN THE AFTERNOON...WHICH MIGHT CAUSE A REBOUND IN TEMPS. ALL MODELS ARE STILL SWINGING H5 TROF THRU THE GREAT LAKES/UPPER OH VLY ON FRI. IT STILL LOOK LIKE THIS SHOULD KICK OFF SOME INSTABILITY SHRA. COLD AIR ALOFT WILL KEEP TEMPS DOWN INTO 50S. GFS HAS JOINED THE ECMWF IN BUILDING SFC HIGH INTO THE REGION FOLLOWED BY GRADUALLY AMPLIFYING H5 RIDGE FOR THE WEEKEND. BY LATE IN THE PERIOD MODELS TRY AND BRING SOME WEAK ENERGY ACROSS THE TOP OF THE RIDGE AND ACROSS THE LOWER LAKES...BUT AT THIS TIME IT LOOKS LIKE IT WILL STAY N OF THE FA. WENT A BLEND OF HPC GUIDANCE TEMPS AND THE GFS MEX MOS THRU THE PERIOD. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS GENERALLY EXPECTED THROUGH THE TAF PERIOD. A FRONTAL BOUNDARY OVER KENTUCKY WILL SLOWLY LIFT NORTH THROUGH THE TAF SITES THIS AFTERNOON AND EVENING. AS IT DOES SOME THUNDERSTORM DEVELOPMENT IS POSSIBLE. NOT EXPECTING WIDESPREAD THUNDERSTORM DEVELOPMENT ACROSS THE AREA AT THIS POINT AND THEREFORE HAVE LIMITED MENTION TO CB. THUNDERSTORM ACTIVITY SHOULD EXIT THE TAF SITES BY 03Z. GUSTY WINDS WILL MAKE A RETURN DURING THE DAY ON TUESDAY. OUTLOOK...GUSTY WINDS ARE EXPECTED ON TUESDAY. THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT AND THURSDAY. && .FIRE WEATHER... STRONG WINDS ON TUESDAY WILL MIX DOWN DRIER AIR...BUT AN INVERSION AROUND 4000 FEET WILL LIMIT THE AMOUNT OF INTERATCTION POSSIBLE. DRIER AND WINDIER AIR WILL BE JUST ABOVE THIS INVERSION BUT SHOULD NOT MIX DOWN TO THE SURFACE. HUMIDITY SHOULD NOT REACH THE MAGIC 25 PERCENT THRESHOLD...BUT IT IS NOT IMPOSSIBLE THAT DEEPER MIXING WOULD BOTH INCREASE THE WINDS AND/OR DECREASE RELATIVE HUMIDITIY SIGNIFICANTLY. A WATCH IS NOT PRUDENT AT THIS TIME AS RFW CONDITIONS SHOULD NOT MATERIALIZE. WE ARE AND WILL CONTINUE TO MONITOR FOR DRIER/WINDIER CONDITIONS THAT MAY MATERIALIZE TOMORROW AFTERNOON. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...SITES AVIATION...NOVAK FIRE WEATHER...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 538 PM EDT MON APR 5 2010 INZ050-058-059-KYZ097>100-OHZ026-034-035-042>046-051>056-060>065- 070>074-078>082-088-062145- WAYNE-FAYETTE IN-UNION IN-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN- MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN- CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 538 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. A BOUNDARY WILL MOVE NORTH THROUGH THE REGION THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS MAY DEVELOP AS THE BOUNDARY MOVES NORTH. A FEW OF THESE STORMS MAY PRODUCE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. INZ066-073>075-080-KYZ089>096-OHZ077-062145- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-HAMILTON- 538 PM EDT MON APR 5 2010 ...TORNADO WATCH 50 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. A BOUNDARY WILL MOVE NORTH THROUGH THE REGION THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS MAY DEVELOP AS THE BOUNDARY MOVES NORTH. A FEW OF THESE STORMS MAY PRODUCE STRONG WINDS...HAIL....AND POSSIBLY TORNADOS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 527 PM EDT MON APR 5 2010 KYZ094>096-052200- GRANT KY-PENDLETON KY-OWEN KY- 527 PM EDT MON APR 5 2010 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN OWEN...SOUTHERN PENDLETON AND SOUTHERN GRANT COUNTIES THROUGH 600 PM EDT... AT 524 PM EDT...A STORM SPOTTER REPORTED HALF INCH HAIL 4 MILES EAST OF OWENTON. RADAR INDICATED THE STRONG THUNDERSTORM PRODUCING THIS HAIL WAS MOVING EAST AT 30 MPH. THIS STORM MAY CONTINUE TO PRODUCE UP TO DIME SIZE HAIL. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN OWEN...SOUTHERN GRANT AND SOUTHERN PENDLETON COUNTIES...INCLUDING NEW COLUMBUS...LAWRENCEVILLE...KEEFER...CORINTH...CHERRY GROVE... CORDOVA...CAMP NORTHWARD...MARCUS...MORGAN AND MCKINNEYSBURG. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
717 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MOUNT OLIVET 38.53N 84.04W
04/05/2010 E0.88 INCH ROBERTSON KY PUBLIC
TIME IS ESTIMATED
&&
MKURZThe Cincinnati radar (KILN), 68 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
30 hail, 3 thunderstorm wind. Local standard time, as filed.
A gas station canopy was blown over due to thunderstorm winds.
One inch hail also fell in this location.
One inch hail also fell in this location.
One in hail also occurred at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216335, 216479, 216481, 216337, 216338, 216483, 216344, 216346, 216485, 216488, 216347, 216494, 216490, 216500, 216501, 216502, 216503, 216506, 216505, 216508, 216349, 216511, 216521, 216632, 216526, 216516, 216633, 216527, 216635, 216530, 216637, 216531, 216641.